Bilateral hemorrhagic occlusive retinal vasculitis (HORV)a potentially blinding adverse event, was associated with compounded triamcinolone, moxifloxacin, and vancomycin (TMV).
The US Food and Drug Administration has issued a Compounding Risk Alert related to a rare and potentially blinding adverse event with compounded triamcinolone, moxifloxacin, and vancomycin (TMV).
The administration receive an adverse event report in August detailing a patient who was diagnosed with bilateral hemorrhagic occlusive retinal vasculitis (HORV) - a rare complication that’s been observed in dozens of patients who have received intraocular injections of vancomycin formulations toward the end of cataract surgeries that were otherwise not complicated in any way.
“Raising awareness about emerging safety issues associated with compounded drugs is a top priority for the FDA’s compounding program,” Janet Woodcock, MD, the director of the FDA’s Center for Drug Evaluation and Research said in a statement. “Just today, the FDA provided details about a case of severe vision loss associated with eye injections of a compounded drug containing vancomycin. Last week, the FDA approved the addition of a severe vision loss warning in the FDA-approved labels of injectable vancomycin, but since labels for compounded drugs are not reviewed or approved by the FDA, this warning will not necessarily be included in the labels of compounded drugs with vancomycin for injection. Therefore, health care providers administering eye injections of compounded drugs containing vancomycin for prophylaxis may not be immediately aware of this potentially blinding postoperative complication associated with its use. The FDA intends to use compounding risk alerts to communicate safety issues linked to compounded drugs to health care providers to help inform decisions about the medications they administer.”
On Sept. 28, 2017, the FDA approved a supplemental New Drug Application (sNDA) that added a subsection about HORV to the warnings portion of the prescribing information of the vancomycin injection label.
This is the third time that the FDA has issued a Compound Risk Alert. Previously it warned of events associated with compounded triamconlone and moxifloxacin for intravitreal injection.
“Although compounded drugs can serve an important medical need, they have not been reviewed by the FDA for safety, effectiveness or quality. The information provided in compounding risk alerts is intended to alert health care professionals of adverse event reports related to compounded drugs and further the FDA’s goal of protecting patients from unsafe, ineffective and poor quality compounded drugs,” the agency stated.